Kaletra/ Viread/Epivir combo
Jun 4, 2003
Hi Dr. Keith, I'm 36 yo female who has been HIV+ for 20 years. I have been on numerous drug combos over the years including AZT mono-therapy back in the 80's, but I have taken long breaks and have tried to use them sparingly for resistance sake. Being a lightweight female, I always have BAD side effects with most drugs also.
My counts have been stable over the last several years averaging CD4 400-500 and VL 200,000, but have recently gone up, mostly due to stress I believe. I had been on Viread (still show total sensitivity), Epivir (show total resistance) and Ziagen (no longer an option due to reaction). My Dr. dropped the Ziagen and left me on the other two for the past 8 months. My counts are now CD4 240 VL 690,000. The only OI I have had other than thrush is rash that comes and goes and has left scars all over my body (they don't know if it's viral, bacterial or fungal.) The Doc took me off of everything three weeks ago and started me on a new combo of Viread, Epivir, & Kaletra - 2 tabs bid (shows sensitivity) three days ago. For the last two days I have been bed-ridden with nausea & vomiting and terrible joint pain. Last time I took a small 4 day break from Viread, I was really sick for a couple of days with the same thing. Do you think it could be the Viread again? I know Kaletra can give you the squirts and sometimes vomiting. I hear the nausea may subside or level off, but at what point should I be deamed intollerable to this combo - I work two jobs and can't live in my bed! The joint pain is always there, but worse since I started the combo. Thanks for any advice
Response from Dr. Henry
Given your history and high viral load I would put considerable energy into getting your virus under control. If you can achieve a viral load < 50 copies then switching meds to something a bit easier could be considered. I would lean heavily on the PIs considering using Kaletra+ Invirase + whatever nukes you tolerate and show some activity on resistance tests (perhaps save the NNRTIs for later regimen or a switch once suppressed). I work with patients and a pharmacist to try and aggressively relieve the symptoms often experienced during the first weeks/months on treatment. Calcium supplements, fiber tablets, immodium. lomotil and other interventions can often help the loose stools. The nausea and vomiting can sometimes be alleviated with reglan or marinol or tigan or compazine. Hopefully you are taking the Kaletra with breakfast and supper. You may want to have your PI levels checked to see if the doses are in the right range. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.